First, the news about Peekaboo. When I met with the vet a few days ago, he repeated that we wouldn’t be able to give her the current anti-inflammatory drug forever. Too bad, since she eagerly takes it in her wet food in the morning, and it seems to have no side effects. Oh well.
He suggested I substitute it with a drug called Contramal, which is basically Tramadol, and with another one that contains quercetin (I checked it out, it’s okay, so she’s on that now).
Tramadol is a different story. That’s the drug that Piccolo was on for some time last summer, and I am CONVINCED (although I have no proof, except for my own observations) that it played a role in the circumstances that led to his death. He had at least two strokes and went blind…and this all happened while he was on that drug. Now, sure, the strokes and blindness could have happened anyway. As I said, I have no proof. But do we want to risk the same thing happening to Peekaboo? No, we don’t. Stefano and I completely agree on that point.
So I needed to come up with a Plan B…another pain medication that would work as well, but without all the side effects.
After some online research, I found a possible solution on an official U.S. vet website: CORTISONE.
I called the vet surgeon, and, after various missed calls on both ends, we finally spoke yesterday. He agreed that it would be okay to put her on prednisone for little more than a week. I gave her the first dose this morning. Too early to tell if it is going to work, but my fingers are crossed…
Now for the second story, which is sort of related to the above. This really happened to me this summer while we were in Scotland.
First, some background. As many of you know, I’m allergic to cats, but I’m so in love with cats (as is Stefano) that we live with seven furry ones. In order to breathe, though, for years I used a cortisone inhaler and always had emergency Ventolin on hand. Wherever I went…
Still do, actually. You never know.
Then, a few years ago, I read the story of a myeloma patient whose numbers improved, especially (as I recall) his red blood count, after he’d taken methylprednisolone for a cough that wouldn’t go away. I don’t remember the details, and even though I’m positive I wrote a post about this experience, I can’t find it now. Oh well.
The point is that at the time I thought that changing over to oral cortisone was an absolutely splendid idea. I mean, I’d be able to deal with two problems at once: my asthma and possibly some of my myeloma markers. Super!
With the approval of my family doctor, I began taking a low dose of Medrol. To be honest, I don’t think it has had an impact on my markers (I’d probably have to increase the dose to have such an effect), but it has changed my life in other ways. For example, I’m breathing much better and almost never need to use Ventolin, which can be tough on the heart (increases the heart rate)…No more cortisone inhaler, either.
But then we made our reservations for Scotland, and I had another brilliant idea. Since I wouldn’t be exposed to cats there, I figured it would be a great time to take a breather from cortisone, which one shouldn’t really take long-term. And so I began decreasing my already low dose of Medrol, day by day. You’re not supposed to go off cortisone suddenly, not even if you are on a low dose…
July, however, turned into the month from hell after we found out about Peekaboo’s oral melanoma. I became completely focused on her and on what to do to save her life. I was so distracted by what happened to our cat that I’m now certain I didn’t decrease my daily dose of Medrol in the proper manner.
By the time we left for Scotland, I was off the Medrol entirely. No breathing problems, no side effects of the sort described online (vomiting, etc.), yippee! Yes, yippee. But almost immediately I began having difficulty walking. Pain. Pain located in my legs and feet. At times, it was hard to bear. For some reason, it got worse at night and often kept me awake or even awakened me. The only thing that gave me some momentary relief was aspirin.
In the beginning, Stefano and I ascribed the pain to my leading an essentially sedentary life. Of course my body would react to suddenly walking almost all day for kilometers, right? That made sense, but only in the beginning…not after the first week had gone by. By then, I should have gotten used to all the walking. Stefano also leads a mainly sedentary life, and he had no difficulties in that sense. Besides, nothing like this had EVER happened to me.
I began fearing that it might be the myeloma starting to rear its ugly head. That thought tormented me now and again, despite Stefano’s reassurances.
Well, now that we’re back in Florence, now that I’ve done a bit of online research, I’ve discovered what happened. Luckily, it has nothing to do with myeloma…
It has to do with my having stopped taking my Medrol without paying enough attention. Stupid of me, very stupid, but then again I have a “good” excuse: Peekaboo…
Solution: I’m back on the Medrol. And, quelle surprise!, the pain is gone. Gone gone gone. I’m sleeping just fine, have no problems walking, and so on. Life is good again. Ah, if only I’d figured this out while we were on holiday…No matter, I really enjoyed our tour of Scotland, pain or no pain!
Cortisone is a great drug when you need it, but it doesn’t come without (potential) consequences, especially if you decide to stop taking it for whatever reason. If you do want to stop, please take my advice: make sure that you don’t have any life distractions that might interfere with properly decreasing those daily doses…
I have certainly learned my lesson, that’s for sure!!!